Iowa, 2015

Hail in Iowa, September 10, 2015

September 10, 2015 · NWS DMX · 4 events in 3 counties and zones

A cold front moved across the state, sparking off a few storms in northern Iowa in the morning hours and more storms across southern Iowa in the evening. In both instances, a few severe and sub-severe hail reports were recorded, including nearly 2 inch hail in Davis county in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$20,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved across the state, sparking off a few storms in northern Iowa in the morning hours and more storms across southern Iowa in the evening. In both instances, a few severe and sub-severe hail reports were recorded, including nearly 2 inch hail in Davis county in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 10, 5:48 AM CST, 48 minutes earlier.

Area forecast discussion, Sep 10, 5:48 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
648 AM CDT THU SEP 10 2015

.SHORT TERM /TODAY/...
ISSUED AT 346 AM CDT THU SEP 10 2015

AN UPPER LEVEL TROUGH AND A STRONG SURFACE COLD FRONT CURRENTLY
THROUGH SOUTHERN MINNESOTA WILL PUSH SOUTH ACROSS THE FORECAST
AREA TODAY. THIS WILL BRING ABOUT A BIG CHANGE FROM THE
TEMPERATURES WE HAVE BEEN SEEING. AHEAD OF THE FRONT THERE IS
DECENT MOISTURE TRANSPORT AT 850 AND EVEN 700 MB COMBINED WITH
SUFFICIENT INSTABILITY TO POP A FEW SHOWERS AND THUNDERSTORMS
DURING THE OVERNIGHT HOURS. WHILE WE WILL NOT HAVE THE KIND OF
MOISTURE IN PLACE THAT WE HAD BEEN SEEING PWATS ARE STILL AN INCH
AND A QUARTER OR SO.

BETWEEN 15Z AND 18Z THE INSTABILITY IS EXPECTED TO REALLY
INCREASE OVER THE AREA. THE NAM IS PROBABLY A LITTLE TOO BULLISH
WITH 2500- 2700 J/KG OF CAPE BUT THE GFS HAS SOMETHING LIKE
1500-2000 CAPE. THERE WILL ALSO BE DECENT SHEAR HOWEVER THE BEST
SHEAR IS POST FRONTAL. STORMS SHOULD BREAK OUT ALONG THE FRONTAL
BOUNDARY BETWEEN 15 AND 18Z WITH A WINDOW FOR STRONG TO SEVERE
STORMS BETWEEN 18Z AND 22Z OR SO ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA. THIS IS WHEN THE SHEAR AND INSTABILITY IS MAXIMIZED
ACROSS CENTRAL IOWA. THE FRONT MOVES QUICKLY THROUGH IOWA AND BY
00Z IS INTO MISSOURI AND ILLINOIS.

THERE MAY BE SOME LINGERING SHOWERS/STORMS ACROSS THE FAR SOUTH
AND EAST LATE AFTERNOON AND EARLY EVENING BEFORE THE UPPER TROUGH
FINALLY PUSHES THROUGH.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 346 AM CDT THU SEP 10 2015

MAIN FORECAST CONCERNS DURING THE LONG TERM PERIOD INCLUDE
WALKING PRECIP OUT OF THE CWA EARLY IN THE PERIOD...AS WELL AS
PRECIP CHANCES LATE IN THE PERIOD.

THE LONG TERM PERIOD WILL BEGIN WITH THE SURFACE FRONTAL BOUNDARY
SOUTH OF THE CWA...ORIENTED MAINLY EAST TO WEST SOUTH OF THE CWA.
HAVE CONTINUED HANGING ON TO POPS ACROSS THE SOUTHERN CWA THROUGH
APPROX 06Z DUE TO COMBINATION OF RESIDUAL MOISTURE AS WELL AS
KINEMATIC FORCING BEHIND THE FRONT. THESE PARAMETERS CLEAR THE
SOUTHERN CWA SHORTLY AFTER 06Z...AND HAVE DRAWN POP TRENDS TO
REFLECT THIS EVOLUTION.

FORECAST IS THEN DRY INTO EARLY NEXT WEEK...WITH AN UPPER-LEVEL
TROF DIGGING INTO THE OHIO RIVER VALLEY EARLY IN THE WEEKEND THEN
SLOWLY DRIFTING EASTWARD. ALTHOUGH THE MODELS HAVE SOME
DISAGREEMENT IN THE INITIAL SETUP OF THIS TROF...THEY HAVE BEEN IN
GENERAL AGREEMENT REGARDING A WESTWARD DRIFT OF THE MEAN TROF
POSITION OVER SUCCESSIVE RUNS. THE ECMWF IS THE FARTHEST
WEST...WITH A LOBE OF COLDER AIR DRIFTING SOUTHWARD ACROSS THE
EASTERN CWA FRIDAY NIGHT INTO SATURDAY MORNING. HAVE TENDED TOWARD
THE GEFS MEAN FOR THE EVOLUTION OF THIS TROF OVER THE WEEKEND.
LATER SHIFTS WILL HAVE TO MONITOR TRENDS...THOUGH. IF ENOUGH
ENERGY AND COLD AIR DRIFT FAR ENOUGH EAST THEN SOME LOW-END POPS
MAY NEED TO BE CONSIDERED AT LEAST FOR THE FAR EASTERN CWA.

TEMPERATURES WILL FALL TO BELOW NORMAL VALUES...WITH THE CWA
SEEING THE COOLEST TEMPERATURES THUS FAR THIS SEASON. THE COOLEST
TEMPERATURES ARE EXPECTED FRIDAY AFTERNOON AND FRIDAY NIGHT. HIGHS
WILL RANGE FROM THE LOWER 60S NORTH TO MIDDLE 60S SOUTHWEST ON
FRIDAY AFTERNOON...WITH LOWS RANGING FROM THE LOWER 40S NORTH
MIDDLE 40S SOUTH. HIGHS ON SATURDAY WILL BE SIMILAR TO THOSE ON
FRIDAY BUT PERHAPS A COUPLE DEGREES HIGHER...ESPECIALLY ACROSS THE
WESTERN CWA...AS THE SURFACE HIGH BEGINS EXITING THE CWA AND
ALLOWS FOR RETURN FLOW. HIGHS ON SATURDAY AFTERNOON ACROSS THE
EASTERN CWA WILL BE NEARLY IDENTICAL TO THOSE ON FRIDAY DUE TO ITS
PROXIMITY TO THE SURFACE RIDGE.

THE UPPER-LEVEL FLOW WILL EVOLVE TO SOUTHWESTERLY BY TUESDAY INTO
WEDNESDAY. ALTHOUGH A WAA REGIME WILL BE IN PLACE BY EARLY IN THE
WORK WEEK...BEST KINEMATIC AND THERMODYNAMIC FORCING WILL BE TO
THE NORTHWEST OF THE CWA. SOME LIGHT SHRA/TSRA MAY CLIP THE FAR
NORTHWESTERN CWA ON TUESDAY...BUT HAVE KEPT THE FORECAST DRY AS
CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE ATTM. PRECIP CHANCES
RETURN TO THE FORECAST TUESDAY NIGHT INTO WEDNESDAY AS THE SURFACE
BOUNDARY...AS WELL AS KINEMATIC AND THERMODYNAMIC FORCING...MOVE
EASTWARD TOWARD/OVER THE CWA. MODELS ARE IN SOME DISAGREEMENT WITH
THE TIMING OF THESE FEATURES. THE OPERATIONAL GFS IS FASTER WITH
THE SURFACE FRONT THAN THE ECMWF AS IT BRINGS A MORE VIGOROUS
SHORTWAVE THROUGH. THE ECMWF IS MORE DIFFUSE WITH THE SHORTWAVE.
THE GEFS MEAN MORE CLOSELY RESEMBLES THE ECMWF IN TERMS OF
STRENGTH AND TIMING OF UPPER-LEVEL AND SURFACE FEATURES...AND THIS
SOLUTION IS REFLECTED WELL IN THE FORECAST.

&&

.AVIATION...10/12Z
ISSUED AT 648 AM CDT THU SEP 10 2015

COLD FRONT APPROACHING IOWA WILL SPREAD MAINLY VFR WITH LOCAL MVFR
CIGS IN TSRA.  WINDS WILL SWITCH FM A SRLY DIRECTION TO A NORTHERLY
DIRECTION AND INCREASE BEHIND FROPA TO AROUND 15KTS AND WILL BE
GUSTY FOR A BRIEF PERIOD. SOME CLEARING WEST HAS ALLOWED FOR THE
FORMATION OF FOG WHICH SHOULD NOT LAST LONG BUT LOCAL VSBY HAVE BEEN
REPORTED AS LOW AS A QUARTER MILE.  NOT EXPECTING THIS TO AFFECT TAF
SITES BUT KFOD HAS CLEARED AND GIVEN THE LOCATION OF THE AWOS WE MAY
SEE SOME PERIODIC REDUCTIONS IN VSBYS THROUGH 14Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...ZOGG
AVIATION...FAB
Hazardous weather outlook, Sep 10, 3:57 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
457 AM CDT THU SEP 10 2015

IAZ039-049-050-058>062-070>075-081>086-092>097-111000-
BLACK HAWK-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
457 AM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. A
FEW STORMS MAY BE SEVERE FROM EARLY AFTERNOON INTO LATE
AFTERNOON...MAINLY SOUTH OF A LINE THROUGH ATLANTIC...DES MOINES
AND WATERLOO. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE NEXT TUESDAY NIGHT INTO WEDNESDAY. THE
POTENTIAL FOR SEVERE WEATHER WILL BE BETTER DETERMINED OVER THE
COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...FROM EARLY AFTERNOON
THROUGH LATE AFTERNOON.

IAZ004>007-015>017-023>028-033>038-044>048-057-111000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-
457 AM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. ALTHOUGH
SOME STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS...THE
PROBABILITY OF SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE NEXT TUESDAY NIGHT INTO WEDNESDAY. THE
POTENTIAL FOR SEVERE WEATHER WILL BE BETTER DETERMINED OVER THE
COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

ZOGG

In the hours before

Special weather statement, Sep 10, 4:55 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
555 AM CDT THU SEP 10 2015

IAZ005>007-101200-
WORTH IA-WINNEBAGO IA-KOSSUTH IA-
555 AM CDT THU SEP 10 2015

...STRONG THUNDERSTORM MOVING INTO NORTHEASTERN KOSSUTH AND
NORTHWEST WINNEBAGO COUNTIES...

AT 554 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ELMORE...OR 21 MILES SOUTHEAST OF FAIRMONT...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LAKE MILLS...EMMONS AND RICE LAKE AROUND 645 AM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HOGSBACK WILDLIFE
AREA...RAKE...LELAND...BUFFALO CENTER...LAKE MILLS MUNICIPAL
AIRPORT...RICE LAKE STATE PARK...SCARVILLE AND THOMPSON.

LAT...LON 4350 9346 4326 9348 4346 9420 4350 9417
TIME...MOT...LOC 1054Z 282DEG 30KT 4349 9410

BOKSA
Special weather statement, Sep 10, 5:57 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
657 AM CDT THU SEP 10 2015

IAZ033-034-044-045-057-101400-
SAC-CALHOUN-CRAWFORD-CARROLL-AUDUBON-
INCLUDING THE CITIES OF...SAC CITY...LAKE VIEW...ODEBOLT...
WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON...
LAKE CITY...POMEROY...DENISON...CARROLL...AUDUBON...EXIRA
657 AM CDT THU SEP 10 2015

...PATCHY FOG MAY CAUSE LOCALIZED LOW VISIBILITIES...

THE CLOUDS HAD CLEARED OVER WESTERN IOWA WHICH ALLOWED FOR THE
DEVELOPMENT OF PATCHY FOG. MOST LOCATIONS WERE REPORTING
OCCASIONAL VISIBILITIES BUT A FEW LOCATIONS WERE REPORTING
OCCASIONAL VISIBILITIES AS LOW AS A QUARTER MILE OR LESS. THE FOG
AND LOW VISIBILITIES SHOULD IMPROVE BY 9 AM. MORNING COMMUTERS
SHOULD BE PREPARED FOR LOCALIZED REDUCTIONS IN VISIBILITIES...
ESPECIALLY IN LOW LYING AREAS.

FAB

The radar

The Des Moines radar (KDMX), 148 km away, was scanning. The volume nearest the first event began at 12:33 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cerro Gordo

When
September 10, 6:36 AM CST
Where
Cerro Gordo County, 5.53 mi S of Ventura
Measured
1 in hail
Reported by
Public
Coordinates
43.050, -93.480

Public reported large amounts of quarter sized hail.

Hail, Kossuth

When
September 10, 7:44 AM CST
Where
Kossuth County, 4.61 mi NNE of Algona
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.130, -94.190

Emergency manager reported nickel sized hail.

Hail, Davis

When
September 10, 7:34 PM CST
Where
Davis County, 3.92 mi WSW of West Grove
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
40.700, -92.620

Trained spotter reported golf ball sized hail along with some crop damage.

Hail, Davis

When
September 10, 7:43 PM CST
Where
Davis County, 2.21 mi ENE of Mark
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.660, -92.540

Trained spotter reported quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598678, 599751, 598679, 598680.